Follow
Share
This question has been closed for answers. Ask a New Question.
TryingToCopeToo, I don't know if this will help or not, but I once heard a report that said it works just as well to shine the full spectrum light on the back of your knees. Why that would work, I don't have a clue. But it could be worth trying if you can figure out a way.
Helpful Answer (1)
Report

Yes, "full spectrum" lights are very bright - much too bright after cataract surgery. The UV lights, which actually generate Vitamin D, are not nearly as bright in the visual spectrum, and you do not need to look at them anyway to get the benefit.
Helpful Answer (1)
Report

At the doctor's recommendation I bought one and tried it with my mother.
She said the light hurt her eyes and refused to use it. You have to sit pretty close to the light (at least the one the dr recommended to me) and you are supposed to look in the general direction so the light can shine in your eyes.
My mom has scar tissue from cataract surgery that sometimes give her pain and it seems over the time the pain has started to worsen in bright lights. She frequently wants to wear her sunglasses even when there is no sun out just because the daylight is too bright for her eyes (sometimes even inside where I have curtains open).
Helpful Answer (0)
Report

Here is a review of UVB sources costing from $20 to $2,000
Helpful Answer (0)
Report

The UV-B rays (280-320nm) are hard to find for humans, but not birds or reptiles. Pretend you are a turtle.
Helpful Answer (0)
Report

ZERO Vitamin D in full spectrum lamps nowadays. There is a law against those lamps having ANY ultraviolet.
Helpful Answer (0)
Report

Its a strange thing. Mom's dementia is getting worse and worse, but I didn't think she was going through Sundowners (she is in AL, mostly keeps to her room, so I'm not there to see it). But, it appears she is. My sister said she called her 3 times in the afternoon and 4 times in the evening with the same obsessions over and over and over. You can't talk to her because whatever you say, she has forgotten five minutes later. This has been going on for a while. I'm guessing she writes all her obsessive little notes then - I find them scattered all over, in her purse, written on every scrap of paper: her finances, furniture, house, fears and people stealing. She goes back to her new doctor in a week. I pray he gives her something to help. I try to put myself in her place, imagine a terrible fear or worry from the past, how it felt, the knot in your stomach, the pounding heart, etc - and wonder, is this how my mother feels for hours at a time, with no relief, not comfort? Its a horrible thought she might be going through that emotional and physical agony over and over and over.
Helpful Answer (0)
Report

Thank you to everyone who's responded. Your input and shared experiences have all been extremely helpful. This forum is just amazing. Thanks again!
Helpful Answer (0)
Report

Keep the home well lit in the evening right up until bedtime.
Adequate lighting may reduce the agitation that occurs when surroundings are dark or unfamiliar. Vision loss often requires the patient has well-lit surroundings to prevent anxiety. Full spectrum lighting will benefit the entire family by converting cholesterol to Vitamin D. If you have 4ft. fluorescent lights, use the Grow-Lux tubes in a matching wattage.
Helpful Answer (2)
Report

Can you have her Vitamin D levels checked.
Helpful Answer (1)
Report

Thank u glad. Mom is on 50 mg at nite which she takes bout 630. But I can c see the change n mood between 5 and 530..she also takes attivan at nite which helps. She only takes 25 mg of sreoquel in morning..thank u for sharing good luck..
Helpful Answer (1)
Report

We have a full-spectrum therapy light. Mom won't sit still with it any more. Back when she did use it, there was an overall improvement in her mood after about a week and a half of exposure one hour per day. As I recall, the instructions said to use it during morning hours because that's when the body normally is exposed to the brightest light. However, the benefits are all day.
Helpful Answer (2)
Report

Have your parent evaluated by a neurologist first. It may or may not be Sundowner's syndrome. The NH my father was in put him on Haldol without telling the family because they claimed he had Sundowner's, which he did not. There were other things going on. Get a rference to a good neurologist in your area, have the patient evaluated thoroughly to see if any other meds might be more appropriate. There are things like normal pressure hydrocephalus that can do weird things and you may need to have something like a CT scan, MRI or PET scan to figure out what is going on. Medicare should pay for most of it.
Helpful Answer (2)
Report

I personally believe sundowning is too broad of a topic to know if one thing will work. And of course, what works for one person may not work for the next. I highly recommend starting a journal of everything that is occurring - from dogs barking, to the amount of sun that day, to the food eaten, etc. Sometimes trends emerge that can be changed. It won't be easy but it takes some detective work and creativity. You won't know about the lights unless you try them. Maybe purchase them from somewhere with a good return policy.
Helpful Answer (3)
Report

Short, Mom has been on seroquel about three years now. We started at 12.5 mg a day. We are up to 75 mg a day which hasn't been increased in about a year and a half. I give her 75mg about 4:30 pm. She goes to bed about 6:15. Some nights by 7 or so she becomes agitated about any number of things that she imagines. These are the nights that she also takes a Xanax. Then all is well, usually for the rest of the night.
Helpful Answer (1)
Report

Gladimhere...I was told this week to cut seroquel in half give her half at 4 and other when she goes to bed..have u tried that ..
Helpful Answer (0)
Report

Some think so. We haven't tried one dexided to go the med route with Seroquel. I want some sort of assurance something will help Mom with sundowners. Our solution, seroquel.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.